Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 23, NWS Bismarck, ND

July 12, 20088 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jul 12, 2008, 2:47 PM MDT for 8 counties in North Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2008, 2:47 PM MDT (20:47 UTC)
Expired
Jul 12, 2008, 6:00 PM MDT
In force
3 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 122047
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT SAT JUL 12 2008

...WIND ADVISORY NOW IN EFFECT FOR THE NORTHWEST UNTIL 7 PM CDT...
...A HIGH WIND WARNING CONTINUES FOR SOUTHWEST AND CENTRAL NORTH
DAKOTA UNTIL 7 PM CDT...

.A DEEP LOW PRESSURE SYSTEM NEAR LAKE WINNIPEG WILL BRING STRONG
NORTHWEST WINDS OF 35 TO 55 MPH TO SOUTHWEST AND CENTRAL NORTH
DAKOTA THROUGH 7 PM CDT. THE WINDS ARE EXPECTED TO DECREASE DURING
THE EARLY EVENING HOURS. THE WINDS HAVE ALREADY DECREASED BELOW
HIGH WIND CRITERIA ACROSS THE NORTHWEST. THE HIGH WIND WARNING HAS
BEEN CANCELLED THERE AND A WIND ADVISORY WILL REMAIN IN ITS PLACE
UNTIL 7 PM CDT.

THOSE TRAVELING ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON SHOULD USE CAUTION...ESPECIALLY ALONG NORTH TO SOUTH
ORIENTED ROADS. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD ALSO BE
PREPARED FOR THE VERY STRONG WINDS. THE STRONG WINDS WILL ALSO
CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND ESPECIALLY
ON LAKE SAKAKAWEA.

NDZ001-002-009-010-017-018-031-032-130000-
/O.CAN.KBIS.HW.W.0004.000000T0000Z-080713T0000Z/
/O.NEW.KBIS.WI.Y.0023.080712T2047Z-080713T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA
347 PM CDT SAT JUL 12 2008 /247 PM MDT SAT JUL 12 2008/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH ARE
EXPECTED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-130000-
/O.CON.KBIS.HW.W.0004.000000T0000Z-080713T0000Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
347 PM CDT SAT JUL 12 2008 /247 PM MDT SAT JUL 12 2008/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

WEST TO NORTHWEST WINDS OF 35 TO 55 MPH ARE EXPECTED.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
ABELING
1 follow-up statement
000 
WWUS73 KBIS 130019
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT SAT JUL 12 2008

...HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE...

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE...

.WINDS ACROSS WESTERN AND CENTRAL NORTH DAKOTA HAVE WEAKENED TO
BELOW WARNING/ADVISORY CRITERIA AND ARE EXPECTED TO CONTINUE
DISSIPATING THROUGHOUT THE EVENING.

NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-130130-
/O.EXP.KBIS.HW.W.0004.000000T0000Z-080713T0000Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
719 PM CDT SAT JUL 12 2008 /619 PM MDT SAT JUL 12 2008/

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WINDS ACROSS THE WARNING AREA HAVE WEAKENED TO BELOW WARNING
CRITERIA AND ARE EXPECTED TO CONTINUE SLOWING THROUGHOUT THE
EVENING.

$$

NDZ001-002-009-010-017-018-031-032-130130-
/O.EXP.KBIS.WI.Y.0023.000000T0000Z-080713T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA
719 PM CDT SAT JUL 12 2008 /619 PM MDT SAT JUL 12 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS ACROSS THE ADVISORY AREA HAVE WEAKENED TO BELOW ADVISORY
CRITERIA AND ARE EXPECTED TO CONTINUE SLOWING THROUGHOUT THE
EVENING.

$$

SCHECK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jul 12, 2:46 PM MDT, 1 minute earlier.

Area forecast discussion, Jul 12, 2:46 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT SAT JUL 12 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SEVERAL SITES ACROSS CENTRAL NORTH DAKOTA LATE THIS AFTERNOON
PEGGING AROUND 40 MPH MEAN WINDS. WILL KEEP HIGH WIND WARNING
SOUTHWEST AND CENTRAL THROUGH 7 PM CDT. WILL ALLOW HIGH WIND
WARNING TO EXPIRE NORTHWEST WHERE WINDS HAVE DIMINISHED BELOW
CRITERIA. WILL COVER THIS AREA WITH AN ADVISORY UNTIL 7 PM CDT.

COOL YET UNSTABLE AIR ASSOCIATED WITH UPPER LOW WILL SUPPORT
EVENING SHOWERS NORTH CENTRAL THEN PRECIP SHOULD END AS UPPER LOW
RAPIDLY DEPARTS. WILL SEE GRADUAL WARM ADVECTION ON SUNDAY IN
RETURN FLOW AROUND SFC RIDGE OVER CENTRAL PLAINS. SUNDAY THROUGH
MONDAY DOMINATED BY WEAKLY ANTICYCLONIC FLOW ALOFT. WILL CONTINUE
TO LEAVE THIS PERIOD DRY. FOCUSED ON MONDAY NIGHT AND TUESDAY WHEN
FLOW ALOFT BECOMES MORE CYCLONIC AS WESTERN CANADIAN UPPER LOW AND
JET ALOFT APPROACH THE NORTHERN PLAINS.

.LONG TERM...
WILL IGNORE THE 12Z GFS MODEL AND LEAN TOWARDS THE ECMWF SOLUTION
FOR THE EXTENDED FORECAST...AS LAST COUPLE OF EUROPEAN MODEL RUNS IN
VERY CLOSE AGREEMENT WITH EACHOTHER.

AN UPPER LEVEL S/WV TROUGH WILL SLIDE INTO THE NORTHERN
INTERMOUNTAIN WEST REGION ON WEDNESDAY...RESULTING IN A LEE SIDE
SURFACE TROUGH DEVELOPING OFF TO OUR SOUTHWEST. THIS WILL IN TURN
TRANSPORT WARMER AIR AND MOISTURE INTO THE LOCAL REGION. WILL SEE
INCREASING PRECIPITATION CHANCES DURING THE DAY WEDNESDAY AND INTO
WED NIGHT AS THE UPPER LEVEL WAVE AND SFC LOW PUSH EAST. SHOWER AND
THUNDERSTORM CHANCES CONTINUE THURSDAY DAYTIME AS THE UPPER S/WV
TRACKS ACROSS THE STATE. COOLER AS WILL THURSDAY BEHIND THE
DEPARTING SYSTEM WITH TEMPS SLIGHTLY BELOW NORMAL.

SFC HIGH PRESSURE AND SHORT WAVE RIDGING THURSDAY NIGHT THROUGH
FRIDAY WILL BRING DRY WEATHER AND A SLIGHT MODERATION TO OUR
TEMPERATURES. NEXT CHANCE FOR PRECIPITATION ARRIVES SATURDAY AND
SUNDAY AS ANOTHER UPPER LEVEL S/WV TROUGH APPROACHES AND MOVES EAST
THROUGH THE NORTHERN PLAINS.

&&

.AVIATION...
GUSTY NORTHWEST WINDS WILL PERSIST UNTIL 01-02Z THIS EVENING UNTIL
OUR NIGHTTIME INVERSION DEVELOPS...CUTTING OFF STRONGER WINDS ALOFT.
A DYNAMIC UPPER LEVEL LOW IN PLACE OVER SOUTHEAST MANITOBA WILL
CONTINUE TO SPIRAL MID LEVEL CONVECTIVE CLOUDS SOUTH THROUGH WEST
AND CENTRAL ND OVER THE NEXT FEW HOURS...WITH CIGS VFR RANGING FROM
4-7K FEET AGL. SOME -SHRA WITHIN THESE SPIRAL BANDS OVER NORTH
CENTRAL ND AND SHOULD ALSO DISSIPATE BY EARLY THIS EVENING.

MUCH LESS WIND EXPECTED FOR TOMORROW MORNING WITH VFR FLIGHT
CONDITIONS THROUGH 18Z SUNDAY.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE GREATLY DIMINISHED SUNDAY AS MUCH
LIGHTER WINDS ARE FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ003>005-011>013-019>023-025-033>037-040>048-050-051.

RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017-018-031>033-040-043.

WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ001-
002-009-010-017-018-031-032.

&&

WAA/NH
Hazardous weather outlook, Jul 12, 4:45 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 AM CDT SAT JUL 12 2008

NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051-
131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
545 AM CDT SAT JUL 12 2008 /445 AM MDT SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR WEST TO NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND
NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-018-031>033-040-043-131045-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
545 AM CDT SAT JUL 12 2008 /445 AM MDT SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR WEST TO NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH POSSIBLE.

A RED FLAG WARNING IS ALSO IN EFFECT THIS AFTERNOON FOR STRONG
WINDS AND LOW RELATIVE HUMIDITIES AND DRY PASTURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND
NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jul 12, 12:49 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
149 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HIGH SUST WINDS  3 E MOFFIT              46.68N 100.22W
07/12/2008  M43.00 MPH       BURLEIGH           ND   MESONET

            SUSTAINED WINDS OF 43 MPH WITH GUSTS TO 53 MPH AT THE
            LONG LAKE NATIONAL WILDLIFE REFUGE.

1257 PM     HIGH SUST WINDS  15 S MANDAN             46.61N 100.89W
07/12/2008  M40.00 MPH       MORTON             ND   MESONET

            SUSTAINED WINDS OF 40 MPH WITH GUSTS TO 53 MPH AT ST.
            ANTHONY.

&&

CJS/NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:12 AM MDTRed Flag WarningBISBillings, Bowman, Dunn, Golden Valley, McKenzie, Slope and 1 more15 hr
Jul 12, 10:33 AM MDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more7 hr

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.